Published online: April 12, 2018
Allergy-like reactions after injections of local anesthetics (LA) may present as dangerous or even life threatening to both patients and treating physicians. Considering the close temporal relationship between LA injection and acute signs including respiratory distress or unconsciousness, the suspicion of allergy is understandable. This scenario may prompt affected persons as well as physicians to refuse any future LA injections.
Trautmann et al. recently published in The Journal of Allergy and Clinical Immunology: In Practice clinical data and test results from the hitherto largest cohort of patients with LA-induced reactions. The anaphylaxis-like incidents appeared within 30 minutes after LA injections and included paresthesia, pallor or flushing, urticaria, throat or chest tightness, palpitations, hypotension, dizziness, somnolence, or loss of consciousness.
LA-induced anaphylaxis-like reactions triggered the call of emergency medical services in 23.9% of cases. Out of all 402 evaluated patients, 29 (7.2%) had an episode of acute urticaria after LA injections, the remaining 92.8% had a history of mainly subjective cutaneous, respiratory, cardiovascular, and neurological complaints. More than half (55.7%) of the incidents could be finally attributed to acute psychosomatic reactions (hyperventilation or panic attack), 29.6% to vasovagal syncope. Of the 29 patients reporting objective urticaria, 14 were diagnosed with a spontaneous episode of urticaria, 13 had allergic or non-allergic reactions to other agents, and only 2 had LA allergy.
In this cohort of 402 patients who were referred for allergy work-up of LA-induced anaphylaxis-like incidents over a period of 20 years, test results were found to be compatible with LA allergy in only 0.5% of patients. Currently used methods of allergy testing are useful to exclude LA allergy, and the procedure seems to be appropriate to identify the very rare cases with LA allergy.
The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.